(HealthDay News) — Otologic symptoms and hearing loss are more common among patients with HIV than uninfected controls, according to a study published online March 5 in JAMA Otolaryngology – Head & Neck Surgery.
Jean Valentin F. Fokouo, MD, from the University of Yaoundé I in Cameroon, and colleagues examined the effect of HIV and highly-active antiretroviral treatment (HAART) on hearing function in a Cameroonian population. Data were included from 90 HIV-positive case patients (30 HART-naive patients, 30 patients receiving first-line HAART, and 30 receiving second-line HAART) and 90 HIV-negative controls. Participants were aged 15–49 years, with no history of hearing loss or treatment with a known ototoxic drug.
The researchers found that, compared with HIV-negative patients, HIV-positive patients had more otologic symptoms (41 vs. 13; P=0.04). Hearing loss was seen in 27.2% of the HIV-positive group vs. 5.6% of the HIV-negative group (P=0.04). The odds of hearing loss were higher among HIV-infected HAART-naive patients (right ear: odds ratio [OR], 6.7; left ear: OR, 6.2), patients receiving first-line HAART (right ear: OR, 5.6; left ear: OR, 12.5), and patients receiving second-line HAART (right ear: OR, 6.7; left ear: OR, 3.7), compared with HIV-negative individuals.
“Further studies are needed because controversy remains regarding the factors that lead to ear damage,” the authors write.